HIV protease inhibitors induced prolongation of the QT Interval: electrophysiology and clinical implications

Am J Ther. 2010 Nov-Dec;17(6):e193-201. doi: 10.1097/MJT.0b013e3181ad3437.

Abstract

In recent years, there have been considerable advancements in our understanding of the role of ionic channels in mediating cardiac repolarization. Advances in ion channel cloning have generated great interest in the diagnosis and understanding of electrophysiological processes involved in ventricular repolarization, particularly the QT interval prolongation and abnormal T- and T/U-wave morphology associated with torsades de pointes. Unfortunately, a number of drugs are being increasingly recognized to alter the repolarization and, thus, increase the propensity for various cardiac arrhythmias, especially polymorphic ventricular tachycardia, syncope, and even ventricular fibrillation and sudden death. Recently, HIV protease inhibitors have been shown to cause prolongation of ventricular repolarization. This review focuses on electrophysiological mechanisms underlying drug-induced QTc prolongation in relation to protease inhibitors and its clinical implications.

Publication types

  • Review

MeSH terms

  • Electrocardiography
  • HIV Protease Inhibitors / adverse effects*
  • Heart / drug effects*
  • Heart / physiopathology
  • Humans
  • Long QT Syndrome / chemically induced*
  • Long QT Syndrome / physiopathology
  • Torsades de Pointes / chemically induced*
  • Torsades de Pointes / physiopathology

Substances

  • HIV Protease Inhibitors